Wisconsin, 2001

Hail and Damaging Winds in Wisconsin, August 12, 2001

August 12, 2001 · NWS ARX · 3 events in 3 counties and zones

Thunderstorm wind gusts estimated at 60 to 65 mph caused localized damage to trees and barns. Dime size hail was also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorm wind gusts estimated at 60 to 65 mph caused localized damage to trees and barns. Dime size hail was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 12, 2:10 PM CST, 30 minutes earlier.

Area forecast discussion, Aug 12, 2:10 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT SUN AUG 12 2001

PRIMARY CONCERNS...RAIN CHANCES AND TEMPERATURES.

AS OF 20Z...SURFACE COLD FRONT EXTENDED FROM NORTHERN WI...ACROSS
SOUTHEAST TIP OF MN...AND INTO NORTHERN IOWA NEAR MASON CITY.
THUNDERSTORMS INITIATED ALONG/AHEAD OF THE FRONT OVER NORTHERN WI
WHERE LIFTED INDICES WERE MINUS 2-MINUS 4 AND CAPES OF 1000-1500 J/KG
AS INDICATED BY LAPS. UNTIL ABOUT 02Z THIS EVENING...RUC40 SUGGESTS
INSTABILITY AXIS ASSOCIATED WITH THE FRONT TO SHIFT ACROSS OUR
CENTRAL AND SOUTHWEST WI ZONES. SCATTERED CONVECTION STILL POSSIBLE
IN THESE AREAS...SO CONTINUED RAIN CHANCES.

AFTER THE FRONT EXITS...HIGH PRESSURE INFLUENCES THE FORECAST AREA
THROUGH MONDAY. AS HIGH SHIFTS FURTHER SOUTHEAST MONDAY NIGHT AND
TUESDAY...MODELS SHOWED WARM AIR ADVECTION RETURNING ACROSS MN AND
WI. THIS SHOULD RESULT IN SOME MID LEVEL CLOUDS...ESPECIALLY OVER OUR
NORTH CENTRAL WI ZONES...AS INDICATED BY TIME/HEIGHT CROSS SECTIONS.
TUESDAY NIGHT...850 MB THETA-E ADVECTION AND MOISTURE TRANSPORT ON
LOW LEVEL JET SUPPORTS RAIN CHANCES FROM NORTHEAST IOWA...SOUTHEAST
MN...INTO WEST/NORTH CENTRAL WI ZONES. KEPT CENTRAL AND SOUTHWEST WI
DRY AS PRESSURE DEFICITS IN 300K-310K LAYER WERE WELL ABOVE 50 MB.

HIGHS GENERALLY IN THE 70S AND LOWS IN THE 50S ANTICIPATED NEXT
COUPLE OF DAYS AS DRY/COOL AIR MASS TRANSITS THE FORECAST AREA.
ON TUESDAY...MODEL TEMPERATURE GUIDANCE DIFFERS WITH RESPECT TO
EXTENT OF WARMUP. FWC MUCH WARMER THAN MAV BY AS MUCH AS 5F-10F
DEGREES. DUE TO THIS INCONSISTENCY...MAINTAINED CONTINUITY OF
CURRENT FORECAST...WITH HIGHS TUESDAY IN THE UPPER 70S TO LOWER 80S.

IN THE MEDIUM RANGE...STILL LOOKS LIKE BEST RAIN CHANCES WE HAVE SEEN
FOR AWHILE ON WEDNESDAY AS STRONG COLD FRONT PUSHES ACROSS THE
FORECAST AREA. AFTER THE FRONT PASSES...MRF SHOWED 850 MB
TEMPERATURES DROPPING TO 4C-6C ON THURSDAY. AS A RESULT...MORE
AUTUMN-LIKE WEATHER EXPECTED FOR THE END OF THE WEEK UNDER INFLUENCE
OF NORTHWEST FLOW ALOFT.

.LSE...NONE.

THOMPSON

In the hours before

Special weather statement, Aug 12, 10:27 AM CST, 4 hours 13 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-122300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1127 AM CDT SUN AUG 12 2001

HAZARD - SCATTERED THUNDERSTORMS.

TIMING - NOON TO 8 PM.

LOCATION - SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST AND
CENTRAL WISCONSIN.

DISCUSSION - A COLD FRONT WILL MOVE SOUTHEAST THROUGH CENTRAL
WISCONSIN...AND SOUTHEAST MINNESOTA THIS AFTERNOON...AND THROUGH
SOUTHWEST WISCONSIN AND NORTHEAST IOWA THIS EVENING. SCATTERED
THUNDERSTORMS WILL BE LOCATED ALONG AND AHEAD OF THIS COLD FRONT. A
FEW THUNDERSTORMS MAY PRODUCE SOME HAIL AND GUSTY WINDS...BUT NO
SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

SPOTTER INFORMATION - SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
August 12, 2:40 PM CST
Where
Taylor County, 10 mi W of Stetsonville
Measured
53 kt (61 mph)
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
45.083, -90.517

Thunderstorm Wind, Monroe

When
August 12, 5:10 PM CST
Where
Monroe County, 2 mi E of Wyeville
Measured
54 kt (62 mph)
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
44.033, -90.350

Hail, Juneau

When
August 12, 6:00 PM CST
Where
Juneau County, New Lisbon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.883, -90.167

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263534, 5263533, 5263532.